MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Catalog Number 400SMTSTD1260
Medical Device Problem Codes Failure to Advance (2524); Material Deformation (2976)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 05/08/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure to treat a subarachnoid hemorrhage (sah) using penumbra smart coils (smart coils).During the procedure, the physician placed two smart coils into the sah using a non-penumbra microcatheter.Next, the physician was unable to advance a new smart coil within its introducer sheath and after several attempts, the smart coil pusher assembly became bent at the proximal end of the introducer sheath; therefore, it was removed.The procedure was completed using additional smart coils.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The pusher assembly was kinked approximately 34.0, 53.0, 73.0, 91.0, 95.0, 117.0, 134.0, 137.5, 138.5 and 139.5 cm from the proximal end.The pusher assembly mid-joint was proximal to the introducer sheath friction lock.The embolization coil was undamaged and intact with the pusher assembly distal detachment tip (ddt).During functional analysis, the pusher assembly was unable to advance through its introducer sheath due to the kinks near the mid-joint.Conclusions: evaluation of the returned smart coil revealed the pusher assembly mid-joint was proximal to the introducer sheath friction lock and the pusher assembly was kinked.The inner diameter (id) of the friction lock is smaller than the rest of the introducer sheath which allows it to seat properly on the mid-joint.If the mid-joint is moved proximal to the friction lock, resistance may be experienced during advancement.If the device is forcefully mishandled during advancement against resistance, damage such as kinks may occur.Further evaluation revealed additional pusher assembly kinks.These damages were likely incidental to the reported complaint and may have occurred during packaging for return to penumbra.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key8679834
Report Number3005168196-2019-01116
Device Sequence Number2522899
Product Code HCG
UDI-Device Identifier00814548014449
UDI-Public00814548014449
Combination Product (Y/N)Y
Initial Reporter StateMO
Initial Reporter CountryUS
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/10/2019
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/26/2022
Device Catalogue Number400SMTSTD1260
Device Lot NumberF77893
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/13/2019
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 05/10/2019
Supplement Date Received by Manufacturer07/09/2019
Initial Report FDA Received Date06/07/2019
Supplement Report FDA Received Date07/24/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age64 YR
Date Report Sent to FDA01/01/2005